Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 141, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 15, 2009, 6:54 PM CDT for Oregon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2009, 6:54 PM CDT (23:54 UTC)
- Expired
- Sep 16, 2009, 1:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Oregon County, MO
The radar
The Springfield radar (KSGF), 184 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 480 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 152354
FFWSGF
MOC149-160600-
/O.NEW.KSGF.FF.W.0141.090915T2354Z-090916T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
654 PM CDT TUE SEP 15 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
OREGON COUNTY IN SOUTH CENTRAL MISSOURI...
* UNTIL 100 AM CDT WEDNESDAY.
* AT 646 PM CDT...THE DEPARTMENT OF TRANSPORTATION INDICATED THAT
EXCESSIVE RAINFALL WAS PRODUCING FLOODING IN THE WARNING AREA. THE
MISSOURI DEPARTMENT OF TRANSPORTATION REPORTED THAT STATE HIGHWAY
E JUST NORTHWEST OF THE INTERSECTION OF STATE HIGHWAY KK WAS
FLOODED. RADAR ESTIMATED RAINFALL INDICATES THAT MUCH OF OREGON
COUNTY HAS RECEIVED TWO TO THREE INCHES OF RAINFALL DURING THE
AFTERNOON HOURS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE A JUST WEST OF COUCH...
HIGHWAY 142 AT THE ELEVEN POINT RIVER...
HIGHWAY 99 AT MIDDLE FORK SOUTH OF THOMASVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3679 9168 3679 9167 3688 9167 3688 9124
3682 9122 3682 9112 3652 9113 3649 9114
3649 9168
$$
DSA1 follow-up statement
000
WGUS73 KSGF 160551
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1251 AM CDT WED SEP 16 2009
MOC149-160601-
/O.EXP.KSGF.FF.W.0141.000000T0000Z-090916T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OREGON MO-
1251 AM CDT WED SEP 16 2009
...THE FLASH FLOOD WARNING HAS EXPIRED FOR OREGON COUNTY...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3679 9168 3679 9167 3688 9167 3688 9124
3682 9122 3682 9112 3652 9113 3649 9114
3649 9168
$$
CRAMERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 2:21 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Sep 15, 2:21 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 221 PM CDT TUE SEP 15 2009 .SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)... CUT OFF UPPER LEVEL LOW REMAINS TO THE SOUTHWEST OF THE AREA...AND SCATTERED SHOWERS CONTINUE TO MOVE AND DEVELOP ACROSS SOUTHERN MISSOURI AND NORTHERN ARKANSAS THIS AFTERNOON. CHANCES FOR SCATTERED SHOWERS WILL CONTINUE INTO THE OVERNIGHT HOURS...AS ENERGY ROTATES AROUND THE LOW INTO AREA WHERE A MOIST AIR MASS RESIDES. THERE MAY BE ENOUGH INSTABILITY IN PLACE ACROSS FAR SOUTHERN MISSOURI FOR AN ISOLATED THUNDERSTORM OR TWO BUT OVER ALL JUST SHOWER ACTIVITY IS EXPECTED. AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE GREAT LAKES REGION INTO THE NORTHEASTERN U.S. TONIGHT INTO TOMORROW. THIS WILL SEND A DRIER AIR MASS TOWARDS THE AREA. THERE IS SOME QUESTION ON JUST HOW FAR SOUTH IT CAN REACH OVERTAKING THE MOIST AREA MASS OVER THE AREA. HAVE FOLLOWED MORE IN LINE WITH THE ECMWF WHICH LIMITS PRECIPITATION CHANCES TO FAR SOUTHERN MISSOURI TOMORROW THROUGH THURSDAY AS THE DRIER AIR MASS OVERTAKES MUCH OF THE AREA. SCATTERED SHOWERS WILL BE POSSIBLE ACROSS SOUTHERN MISSOURI AS THE LOW WILL NOT MOVE ALL THAT FAR SOUTH. SCATTERED SHOWERS WILL REMAIN ACROSS SOUTHERN MISSOURI WITH THE BETTER CHANCES ACROSS ARKANSAS TOMORROW THROUGH THURSDAY. THE INCREASED CLOUD COVER WILL HELP KEEP TEMPERATURES BELOW NORMAL THROUGH THE SHORT TERM. WISE && .LONG TERM (FRIDAY THRU TUESDAY)... THE MODELS CONTINUE TO STRUGGLE WITH THE EXTEND FORECAST AS NOTED BY THE DIFFERENCES IN PRECIPITATION CHANCES BETWEEN THE GFS AND ECMWF. LOOKING AT THE NOGAPS OFFERED NO HELP EITHER. DID NOTE THAT THE 12Z GFS IS LOOKING MORE LIKE THE ECMWF FOR THE WEEKEND WITH PRECIPITATION SPREADING NORTH ACROSS THE OZARKS LATE SATURDAY INTO SUNDAY. OF NOTE ARE THE GFSBUFR/ECMWF/GFS SOUNDINGS FOR THE AFOREMENTIONED PERIOD. ALL OF THE SOUNDINGS ARE INDICATING PW VALUES IN THE 1.25 TO 1.75 INCH RANGE AND NEARLY SATURATED COLUMNS FROM SURFACE TO 300MB PLUS CENTERED ON 00Z SUNDAY. WHILE THINGS LOOK TO BE MOISTENING UP...THIS IS THE FIRST RUN WITH SOME CONSISTENCY BETWEEN THE MODELS AND THE 12Z ECMWF IS YET TO COME IN. HAVE TEMPERED THE POPS AND TEMPERATURES OVER THE WEEKEND DUE TO THE LEVEL OF INCONSISTENCY AND WILL NEED TO MONITOR OVER THE NEXT SEVERAL RUNS. THE WEATHER FOR EARLY NEXT WEEK HOWEVER DOES LOOK WET AS A THE UPPER LEVEL LOW THAT HAS RESIDED OVER THE SOUTH CENTRAL U.S. WILL PHASE WITH A STRONG UPPER LEVEL SYSTEM. THIS WILL BRING A POTENTIALLY POTENT SYSTEM THROUGH THE REGION MONDAY INTO TUESDAY. THERE ARE DIFFERENCES BETWEEN THE GFS AND THE ECMWF WHICH BRING A DEEP OPEN LONG WAVE TROF AND A DEEP CLOSED LOW ACROSS THE AREA RESPECTIVELY. REGARDLESS OF WHICH OCCURS...FELL THAT A PRETTY GOOD STORM SYSTEM WILL PUSH THROUGH THE OZARKS. OF COURSE THIS IS TOWARDS THE END OF THE FORECAST PERIOD BUT WILL CONTINUE TO MONITOR AND ADJUST ACCORDINGLY. HATCH && .AVIATION... THE PRIMARY FORECAST CHALLENGE WILL BE MVFR AND IFR CEILINGS THROUGH THE PERIOD. CEILINGS ACROSS THE AREA THIS AFTERNOON... WITH THE EXCEPTION OF BRANSON... HAVE BEEN VFR OUTSIDE PRECIPITATION WITH MVFR WITH PRECIPITATION. BRANSON HAS BEEN SOCKED IN AT AROUND 300 FT ALL DAY WITH PERSISTENT NORTHEASTERLY UPSLOPE FLOW. THIS WILL LIKELY CONTINUE WITH A STEADY MOISTURE STREAM OVER THE AREA ON THE NORTHEAST SIDE OF THE LOW CENTERED TO THE SOUTH. TIMING OF RAINFALL WILL BE VERY PROBLEMATIC DO TO THE SPOTTY NATURE OF THE PRECIP. NAM MOS SEEMED TO HAVE THE BEST HANDLE ON THE SITUATION OVERNIGHT SO USED IT AS PRIMARY GUIDANCE. KARDELL && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Sep 15, 12:44 PM CDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1244 PM CDT TUE SEP 15 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161745- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1244 PM CDT TUE SEP 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW ISOLATED THUNDERSTORMS CAN NOT BE RULED OUT THIS AFTERNOON ACROSS FAR SOUTHERN MISSOURI. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE EARLY NEXT WEEK AS A COLD FRONT PASSES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WFO SGF
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.